Potential Drug-Drug Interactions Occur in Nearly Half of Pediatric Hospitalizations
the MPR take:
Nearly half of pediatric patients treated at a children’s hospital may be exposed to a potential drug-drug interaction (PDDI), which could lead to significant medication-related adverse drug events (ADEs). In the latest issue of Pediatrics, a retrospective cohort study of the prevalence and characteristics of PDDI exposure of pediatric patients <21 years of age admitted to 43 children’s hospitals between January 1, 2011 and December 31, 2011 was conducted; of the 498,956 pediatric hospitalizations, 4,497,448 PDDI exposures occurred, comprising 5,292 distinct PDDIs. Forty-nine percent of all hospitalizations were associated with at least one PDDI, with a contraindicated PDDI in 5%, a major PDDI in 41%, moderate in 28%, and minor in 11% of all hospitalizations. PDDI exposure was more likely to occur for patients who were older, had longer hospital stays, or had complex medical conditions (CCC). Opioids were involved in 25% of all PDDIs, followed by anti-infective agents (17%), neurologic agents (15%), gastrointestinal agents (13%), and cardiovascular agents (13%). Exposure to ibuprofen and ketorolac occurred in 1.8% of all hospitalizations, with the potential for enhanced adverse gastrointestinal effects, followed by fluconazole and ondansetron (0.9%) and calcium chloride and ceftriaxone (0.7%). The most common potential medication-related adverse drug events (ADEs) were additive respiratory depression (21% of PDDIs), bleeding risk (5%), QT interval prolongation (4%), reduced iron absorption/availability (4%), central nervous system depression (4%), hyperkalemia (3%), and altered diuretic effectiveness (3%). Because the data was not able to identify the number of ADEs from these observed PDDI exposures, the authors recommend further research on these and less common PDDIs to improve patient safety.
BACKGROUND AND OBJECTIVES: Hospitalized infants, children, and adolescents are typically exposed to numerous distinct medications during inpatient admissions, increasing their risk of potential drug-drug interactions (PDDIs). We assessed the prevalence and characteristics of PDDI exposure of ...
READ FULL ARTICLE From Aappublications